Author(s): Karki SD, Masood GR
Abstract Share this page
Abstract OBJECTIVE: To report 2 cases of serotonin syndrome associated with combined therapy of risperidone and selective serotonin-reuptake inhibitors (SSRIs) in elderly patients. CASE SUMMARIES: An 86-year-old white man was admitted to the emergency department because of increased confusion and generalized weakness over the past several days. His medication history indicated paroxetine 10 mg/d and risperidone 0.25 mg/d. The patient's confusion worsened and underwent acute changes that resembled delirium. He was placed in a geri chair and he became extremely agitated. He was then treated with escalating doses of risperidone. The patient died on day 5 of admission, at which time he was being treated with risperidone 2-3 mg/d. A 78-year-old white female nursing home resident was admitted to the emergency department because of increased confusion and generalized weakness. She was being treated with paroxetine for depression and risperidone for agitation. Her risperidone dose was increased to manage agitation. The patient's agitation worsened with increasing doses of risperidone; she developed tremor, dizziness, and muscle incoordination. After psychopharmacologic consultation, the risperidone and paroxetine were discontinued and she was treated with lorazepam. The patient recovered, returned to baseline status in 2 days, and was later transferred back to the nursing home. DISCUSSION: We believe that in both cases, serotonin syndrome was precipitated by risperidone in combination with SSRI antidepressants. A literature search indicated one report of serotonin syndrome with a combination of risperidone and paroxetine. CONCLUSIONS: An objective causality assessment revealed that the adverse drug event was probable in the first patient and definite in the second patient. We caution clinicians treating elderly patients with combined risperidone and SSRIs to include serotonin syndrome in differential diagnosis if the patient is showing signs of increasing agitation with escalating doses of risperidone.
This article was published in Ann Pharmacother
and referenced in Journal of Clinical Toxicology